Economics at your fingertips  

The triangular model with random coefficients

Stefan Hoderlein, Hajo Holzmann and Alexander Meister

Journal of Econometrics, 2017, vol. 201, issue 1, 144-169

Abstract: The triangular model is a very popular way to allow for causal inference in the presence of endogeneity. In this model, an outcome is determined by an endogenous regressor, which in turn is first caused by an instrument. We study the triangular model with random coefficients and additional exogenous regressors in both equations, and establish non-identification of the joint distribution of random coefficients. This implies that counterfactual outcomes are not identified either. Non-identification continues to hold if we confine ourselves to the joint distribution of coefficients in the outcome equation or indeed any marginal, except the one on the endogenous regressor. Nonidentification prevails as well, if we focus on means of random coefficients, implying that IV is asymptotically biased. Based on these insights, we derive bounds on the joint distribution of economically relevant functionals, e.g., counterfactual outcomes, and suggest an additional restriction that allows to point identify the distribution of random coefficients in the outcome equation. We extend the model to cover the case where the regressors and instruments have limited support, and analyze semi- and nonparametric sample counterpart estimators in finite and large samples, and we provide an application to consumer demand.

Keywords: Random coefficients; Endogeneity; Nonparametric estimation; Identification; Characteristic function; Demand analysis (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The Triangular Model with Random Coefficients (2016) Downloads
Working Paper: The triangular model with random coefficients (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-05-08
Handle: RePEc:eee:econom:v:201:y:2017:i:1:p:144-169